Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

June 19, 1998Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 19, 1998, 5:22 PM CDT for Houston County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 5:22 PM CDT (22:22 UTC)
Expired
Jun 19, 1998, 6:25 PM CDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Houston County, AL

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:45 PM CDTHail 1.75Dothan, ALDime to golfball sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2780 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS1 KTLH 192221 RRA
SVRTLH
ALC069-192325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
622 PM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 625 PM CDT (725 PM EDT)

* AT 520 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF DOTHAN MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
DOTHAN                    BY 530 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:35 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT FRI JUN 19 1998

BIGGEST CONCERN THRU THIS FCST PRD WILL BE CONVECTION DEVELOPING IN
THE NORTHERN PARTS OF OUR CWA TONIGHT DUE TO NUMEROUS OUTFLOW
BOUNDARIES FROM SVR WX IN NRN GA. 88DS ALREADY DETECTING SOME
CONVECTION MOVG TO THE ESE ACRS E CNTRL AL AND HEADED FOR NRN PARTS
OF OUR GA CNTYS.

OTHERWISE MDLS SHOW THIS S/WV MOVE INTO THE ATLANTIC WTRS THRU
THE NXT 24 HRS...WITH SFC HI RIDGE AXIS STILL REMAINING ACRS THE
NRN GLF...AND UPR PRTN KEEPS NEAR ZONAL FLOW ACRS SRN TIER OF
STATES THRU THE FCST PRD.

PRECIPITABLE WATER VALUES TO CLIMB SLIGHTLY TO ABOUT 1.75 INCHES OR
SO FOR SAT AND SUN. IN ADDITION...MDLS ALSO KEEP MRH VALUES
GENERALLY ABOVE 50 PCNT ACRS THE FORECAST AREA. C-BRZ TRIGGERED
TSTMS WILL DVLP EACH DAY THIS WEEKEND...AND CONSIDERING THE
INCREASED AMOUNT OF ACTIVITY DURING THE LAST TWO DAYS...THINK THE
30-40 PCNT POPS FROM FWC NUMBERS SEEMS REASONABLE.

NOT MUCH DIFF BETWEEN FAN/FWC LOWS NEXT TWO NIGHTS...AND ONLY ABOUT
A CATEGORY DIFF FOR HIGHS. CONSIDERING THE TEMPS WE HAVE SEEN THE
LAST FEW DAYS I THINK UPR 90S STILL LOOKS GOOD THRU THE WEEKEND...
BUT SOME PLACES MAY ONLY SEE MID 90S FOR SUN...DEPENDING ON AMOUNT
AND LOCATION OF CONVECTION THAT DEVELOPS THEN.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningTAECoffee61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.